Itching bad with plaquenil

Plaquenil makes me itch soooo bad, yet it makes me feel so good. I take Claritin in the morning and benadryl or vistiril as needed and it doesn't work that well. Anyone else have this? I have stopped it and the itching stops but my symptoms come back. Help!

Report post

10 replies. Join the discussion

Hi - I sometimes go through spells of severe itching but I'm not sure it is related to Plaquenil so maybe yours is different. Planquenil is causing some other gastro problems for me but like you, it has worked wonderfully on my joint pain so I am hesitant to give it up. Not sure how much of a dose you are on but cutting down a little may help if rheumatologist suggests. I switched to fragrant free soap and lotions and try not to put anything on my skin that can be irritating already itchy skin.

Report post

I haven't started my plaquenil prescription back up (still breastfeeding my youngest). I don't remember ever itching when I was on it in the past. However in the last few years my hands and feet get really itchy on and off. Just another weird inexplicable thing my body does apparently:) I saw a rheumy a little over 2 yrs ago who ran blood work that showed a very low (1:40) elevated titer of anti-smooth muscle antibodies (ASMA). Never got to see him for follow-up b/c of moving, but from what I looked up it has to do with the liver. Maybe could explain the itchiness, maybe or maybe not idk?
Also, if I'm not mistaken, I remember reading on here of people with sclero going through a very itchy skin phase. Not all but for some people that happens, so I read.
Hope you find a better rheumy soon and get feeling better!

Report post

I'm on Plaquinel and I've had periods of serious itching, but for me I actually don't think they are related. I had it prior to starting the Plaquinel and it comes and goes. People with lupus, Sjogren's, scleroderma, and probably other connective tissue diseases can have all-over itching related to the disease. It can also be caused by other medications, neuropathy, liver disease, thyroid disease, and other medical issues. I would want to rule out all other causes before stopping a drug that works for you.

If it really is the Plaquinel for sure, then I don't know... Have you switched to all fragrance-free products? I use plain vegetable glycerine for soap and sweet almond oil to moisturize after a shower. Also, do you have any seasonal or food allergies that could be contributing? I suddenly developed seasonal allergies last year and also an allergy to nuts! So weird since I am 31 and never had any allergies before.

Report post

everything we use is all natural so its not that. I have stopped it twice in the couple years I been on it and the itching stopped, other than my nitroglycerin and other vasodilators, plaquenil is the only other non natural drug. I am hoping to find a natural cure for the itching as I have for the gas and hair loss it causes!

Report post

all my labs and liver enzymes are perfect aside from the rheumo ones that are abnormal

Report post

Are you on generic or brand Plaquenil? Perhaps you could see if switching brands makes a difference for you, especially if you feel that plaquenil is helping. It's possible that you are sensitive to one of the filler/binding agents rather than the plaquenil itself.

Report post

I was diagnosed seven years ago with lupus. I started taking plaque nil and imuran and it was good for me. October of last year I began itching that felt more like needles. I never feel like I need to scratch. I went to a dermatologist that is also a pathology. She did two biopsies and concluded that I had hyper something or the other. She said it was the plaque nil but, so I took 40 light treatment, and was given hydroxzy hcl three times a day, tropazone lotion saran lotion. I bathe using cetaphil moisturing body soap and I only take a shower once a week. I have to get mentally ready to step in to something that will set me off. It seems to be the moving of the skin that starts the process. Two months ago my doctor took me off the plaquenil and I still itch. In January we are going to discuss what we will do. Of all the systems I have experienced, this is the worse.

Report post

yea I was doing hydroxyzine and benadryl, I mentioned the problem to my pharmacist who said it is very common for the generic companies to put a filler in that makes people fee llike they have itchy fire ants, I switched to the generic by watson-TA DA- no itching!!!!!!!!!!!1

Report post

Glad you found a great solution to the itching. Great job on the part of the pharmacist.

Just a heads up for those taking Benadryl...if you have reflux be careful taking it. My rheumatologist said that it can affect reflux just as can NSAIDS (it can make reflux worse).

Report post

Thanks for the good information. I will talk it over with my lupus Dr., most especially about the generic Plaquenil and imuran. Thanks again, Elnora

Report post

This discussion is closed to replies. We close all discussions after 90 days.

If there's something you'd like to discuss, click below to start a new discussion.

Things you can do

Support the Scleroderma Foundation

Help the Scleroderma Foundation reach its goals and support people like yourself by making a donation today.

Donate to the Scleroderma Foundation

Discussion topics

From the Scleroderma Foundation

Community leaders